Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 81, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Dec 9, 2004, 3:24 AM CST for Limestone County, Madison County, Alabama; Lincoln County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2004, 3:24 AM CST (09:24 UTC)
- Expired
- Dec 9, 2004, 9:15 AM CST
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Limestone County, AL, Madison County, AL, Lincoln County, TN
The radar
The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 090924
FFWHUN
ALC083-089-TNC103-091515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
324 AM CST THU DEC 9 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LINCOLN COUNTY IN TENNESSEE
LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
MADISON COUNTY IN NORTH CENTRAL ALABAMA
* UNTIL 915 AM CST
* AT 324 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN EXTENDED OFF TO THE
SOUTHWEST...WHICH WILL RESULT IN REPEATED PERIODS OF HEAVY RAIN
OVER THE AFFECTED AREAS.
* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
ATHENS...GURLEY...HARVEST...HAZEL GREEN...HUNTSVILLE...MADISON...
MERIDIANVILLE...NEW HOPE...NEW MARKET...OWENS CROSSROADS AND
FAYETTEVILLE
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3477 8720 3448 8639 3500 8633 3534 8655
3524 8680 3499 8679 3499 8719
$$
271 follow-up statement
000
WGUS74 KHUN 091114
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 AM CST THU DEC 9 2004
ALC083-089-TNC103-091515-
LIMESTONE AL-MADISON AL-LINCOLN TN-
510 AM CST THU DEC 9 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 915 AM CST FOR LINCOLN...
MADISON AND LIMESTONE COUNTIES...
AT 505 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
REDEVELOPING SHOWERS AND THUNDERSTORMS OVER THE WARNING
AREA...MOVING NORTH AT 40 MPH. THESE STORMS WILL PRODUCE AROUND ONE
QUARTER INCH RAIN AMOUNTS PRECEDING ANOTHER STRONGER BAND OF STORMS
MOVING NORTHEAST. THESE PARTICULAR STORMS WILL ARRIVE BETWEEN 5:45
AM AND 6:30 AM...PRODUCING ADDITIONAL RAINFALL OF ONE HALF TO THREE
QUARTERS OF AN INCH. LIGHT TO MODERATE RAINFALL WILL FOLLOW THIS
BATCH OF STORMS FOR A FEW MORE HOURS.
LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
HUNTSVILLE...ATHENS...FAYETTEVILLE AND ARDMORE
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3477 8720 3448 8639 3500 8633 3534 8655
3524 8680 3499 8679 3499 8719
$$
KULAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 3:12 AM CST, 12 minutes earlier.
Area forecast discussion, Dec 9, 3:12 AM CST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 312 AM CST THU DEC 9 2004 .DISCUSSION... THIS FORECAST IS SHAPING UP TO HAVE SOMETHING FOR EVERYONE. BUT STILL...THE TWO BIG WEATHER STORIES REMAIN THE BIG FLOOD AND THE BIG CHILL. THE LATEST (AND HOPEFULLY FINAL) ROUND OF HEAVY RAINS ARE NOW MOVING OVER THE AREA. MORE ON THAT IN A BIT. AT PRESENT...TEMPS ARE IN THE 50S AREAWIDE. LOWER 60S ARENT THAT FAR TO THE SOUTH...AND KMEI IS AT 67F AT 08Z. SHORT TERM (TODAY THROUGH SATURDAY)... WITH COPIOUS RAINFALL TODAY AND CONSIDERABLE CLOUD COVER...I AM GROWING LESS CONFIDENT IN HOW WARM WE WILL GET TODAY. I MAY COME DOWN ON MY PRELIM NUMBERS...ESPECIALLY IN THE SHOALS...BEFORE ISSUANCE. BASED ON CURRENT TRENDS...I WENT CATEGORICAL ON THUNDER TODAY AND WILL MENTION HEAVY RAIN IN ZONES. WITH THE THUNDERSTORMS...THERE IS A THREAT FOR LARGE HAIL TODAY. HOWEVER...THE REALLY FAVORABLE CONDITIONS FOR HAIL DO NOT REACH THE AREA UNTIL AFTER MOST OF THE RAIN IS OUT OF THE AREA. WHAT WE WILL HAVE TO WATCH FOR IS IF NEW CONVECTION DEVELOPS LATE THIS AFTERNOON OR EARLY THIS EVENING...AS DEPICTED IN THE ETA. WE ARE STILL IN THE MOIST AIR AT THAT TIME SO I CANT RULE THIS OUT. OTHERWISE...HEAVY RAIN IS THE MAIN THREAT. MORE ON THIS LATER. AN UPPER LOW IS CURRENTLY IN ALBERTA...AND WILL SWING RAPIDLY SOUTHEAST THROUGH THE DAY ON FRIDAY. ALTHOUGH THE UPPER LOW CENTER WILL STAY TO OUR NORTH...WE WILL GET A STRONG VORT LOBE ROTATING AROUND THE UPPER LOW ON FRIDAY. I HAVE ADDED IN A POP FOR FRIDAY BASED ON THIS. I ALSO EXPECT NEARLY STEADY OR SLOWLY FALLING TEMPS DURING THE DAY ON FRIDAY. A WIND ADVISORY MAY ALSO BE REQUIRED. FRIDAY NIGHT IS A CONCERN. WE ARE IN THE UPPER TROF AXIS DURING THE OVERNIGHT HOURS AND PROBABLY STILL WILL BE SEEING SOME LIGHT PRECIP...ESPECIALLY IN OUR TENNESSEE COUNTIES. WE HAVE BEEN CARRYING SPRINKLES ALL ALONG AND THAT STILL LOOKS OKAY FOR MOST OF THE AREA. SOUNDINGS AND PARTIAL THICKNESSES YIELD SNOW IN THE HIGHER ELEVATIONS OF SRN MIDDLE TN. FOR NOW...WILL WORD AS LIGHT RAIN POSSIBLY CHANGING TO LIGHT SNOW IN THE TN COUNTIES. AS FOR NORTH ALABAMA... I WOULDNT RULE OUT A FEW FLURRIES LATE FRIDAY NIGHT...BUT I WOULD LIKE TO WAIT ANOTHER MODEL RUN BEFORE INCLUDING THEM IN GRIDS/ZONES. EXCEPT IN THE HIGHEST ELEVATIONS (>1500 FT) TEMPS WILL BE IN THE MID OR UPPER 30S...SO CONCERNS ARE MINIMAL AT THIS TIME. I HAVE EVEN ADDED SPRINKLES ON SATURDAY NOW AS THE BACK SIDE OF THE UPPER TROF FINALLY MOVES THROUGH. AGAIN...I COULDNT RULE OUT FLURRIES EARLY ON...BUT ONLY INCLUDED THEM IN THE TN COUNTIES WITH THIS PACKAGE. EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)... AS IF ALL OF THAT WERENT ENOUGH...THEN THE YUKON EXPRESS COMES OUR WAY...BRINGING THE COLDEST AIR OF THE SEASON WITH IT. GIVEN THE UPPER AIR PATTERN AND JUST HOW COLD IT IS UP THERE NOW...I THINK WE HAVE THE POTENTIAL TO ACTUALLY BE BELOW THE LATEST GUIDANCE THROUGH THE PERIOD. DRY CONDITIONS WILL PREVAIL...THOUGH I CANT RULE OUT ANOTHER ROUND OF SPRINKLES WITH THE FROPA ON SUNDAY NIGHT. IT APPEARS THAT HIGHS TUESDAY WILL STRUGGLE INTO THE 40S...WITH LOWS TUESDAY NIGHT POSSIBLY IN THE LOWER 20S IN OUR COOLER SPOTS. && .HYDROLOGY... JUST A QUICK NOTE ON THE LATEST ROUND OF FLOODING. OVER IN MS...KGWO REPORTED 1.21 INCHES FROM 06Z TO 09Z. THIS IS PPROBABLY A REASONABLE ESTIMATE OF A 3-HOUR RAINFALL IN THIS AREA...AND UNFORTUNATELY IT WILL RAIN FOR MORE THAN 3 HOURS. RAINFALL TOTALS OF 1 TO 3 INCHES CAN BE EXPECTED AREAWIDE...ON TOP OF THE 3 TO 7 INCHES OF RAIN WE HAVE ALREADY HAD THIS MONTH. CONSULT OUR HYDROLOGY WEBPAGE FOR ALL THE LATEST WATCHES...WARNINGS...AND STATEMENTS. BUT IF YOU THINK THIS DECEMBER HAS GOTTEN OFF TO A BAD START IN THE RAIN DEPARTMENT...JUST LOOK BACK TO 1991...WHEN 8.70 INCHES OF RAIN FELL IN THE FIRST NINE DAYS OF THE MONTH && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 64 50 50 38 / 100 30 20 10 SHOALS 64 48 49 37 / 100 30 20 10 CULLMAN 66 51 51 39 / 100 30 20 10 FAYETTEVILLE 63 49 49 35 / 100 30 30 30 FT PAYNE 62 50 51 35 / 100 30 30 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (ALZ001>010-016). TN...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (TNZ076-096-097). && JE/23
Hazardous weather outlook, Dec 8, 9:15 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 915 PM CST WED DEC 8 2004 ALZ001>010-016-TNZ076-096-097-091100- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 915 PM CST WED DEC 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TONIGHT)... A WARM FRONT WILL APPROACH THE TENNESSEE VALLEY FROM THE SOUTHEAST LATE TONIGHT. RAIN WILL SPREAD ACROSS THE AREA LATE THIS EVENING... BUT WILL NOT ACTUALLY REACH THE GROUND UNTIL AFTER MIDNIGHT DUE TO DRY AIR IN THE LOWER LEVELS OF THE ATMOSPHERE. RAINFALL AMOUNTS OF 1/2 TO 1 INCH WILL BE POSSIBLE BY DAYBREAK...WITH THE HIGHEST AMOUNTS LIKELY TO BE ACROSS NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. WHILE RIVER FLOOD LEVELS CONTINUE TO FALL THIS EVENING...SOILS REMAIN SATURATED. ANY ADDITIONAL RAINFALL WILL RESULT IN ALMOST IMMEDIATE RUNOFF PROBLEMS IN THE SHORT TERM...AND RENEWED RIVER FLOODING OVER THE NEXT SEVERAL DAYS. THEREFORE A FLOOD WATCH BEGINS AT MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... RAIN WILL CONTINUE THROUGH MUCH OF THE DAY TOMORROW AND POSSIBLY INTO TOMORROW NIGHT. FOR THE ENTIRE EVENT...1 TO 2 INCHES OF RAIN IS EXPECTED WEST OF INTERSTATE 65...WITH 2 TO 3 INCHES POSSIBLE EAST OF I-65. ANY THUNDERSTORMS THAT DEVELOP WILL RESULT IN HIGHER ISOLATED AMOUNTS OF UP TO 4 INCHES. THUNDERSTORMS SHOULD BE VERY ISOLATED IN NATURE. HOWEVER ONE OR TWO OF THEM COULD BE CAPABLE OF PRODUCING DAMAGING STRAIGHT-LINE WINDS... MAINLY ACROSS SOUTHERN PORTIONS OF THE AREA SUCH AS CULLMAN OR SOUTHERN MARSHALL COUNTIES. A STRONGER COLD FRONT WILL FINALLY MOVE THROUGH EARLY FRIDAY MORNING. WHILE A FEW SPRINKLES ARE POSSIBLE BEHIND THE FRONT ON FRIDAY...A MUCH COOLER AND DRIER PATTERN WILL PERSIST INTO NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS UNLIKELY FOR SEVERE WEATHER. HOWEVER...INTERESTED PARTIES WILL NEED TO MONITOR FLASH AND RIVER FLOODING OVER THE NEXT 24 TO 36 HOURS. BCC
In the hours before
Special weather statement, Dec 9, 3:03 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 303 AM CST THU DEC 9 2004 ALZ005>007-091000- LIMESTONE-MADISON-MORGAN- 303 AM CST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY THUNDERSTORMS... THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND A QUICK ONE HALF TO ONE INCH OF RAIN THROUGH 4 AM. RAPID RUNOFF AND QUICK WATER PONDING WILL PRODUCE MINOR STREET FLOODING...ESPECIALLY IN THE HUNTSVILLE METRO AREA. OCCASIONAL CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. MOTORISTS ARE URGED TO USE EXTRA CAUTION...AND AVOID ANY WATER COVERED ROADS. IF THUNDERSTORMS CONTINUE TO DEVELOP TO THE SOUTHWEST AND MOVE INTO THIS AREA...FLASH FLOOD WARNINGS MAY BE REQUIRED. KULA
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:17 AM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Dec 9, 2:50 AM CST | Flash Flood Warning | HUN | Lawrence | 6 hr |
| Dec 9, 4:02 AM CST | Flash Flood Warning | HUN | Jackson | 6 hr |
| Dec 9, 6:27 AM CST | Flash Flood Warning | HUN | Cullman | 6 hr |
| Dec 9, 7:16 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 29 min |
| Dec 9, 7:22 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 38 min |
| Dec 9, 7:35 AM CST | Flash Flood Warning | HUN | DeKalb, Marshall | 6 hr |
| Dec 9, 7:45 AM CST | Flash Flood Warning | HUN | Morgan | 6 hr |
| Dec 9, 8:07 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 38 min |
| Dec 9, 8:16 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 44 min |
| Dec 9, 8:25 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 50 min |
| Dec 9, 8:30 AM CST | Tornado Warning | HUN | DeKalb, Jackson | 30 min |
| Dec 9, 9:00 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 45 min |
Nearby
Flash Flood Warnings in Alabama, 2004Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.